Orlistat inhibits gastric and pancreatic lipases in the lumen of the gastrointestinal tract to decrease the systemic absorption of dietary fat (1,2). In clinical trials, steatorrhoea and other gastrointestinal disorders are the most frequently reported side effects (3). Other reported adverse effects include hypertension (4) and depression (5). No cases of severe hyperglycemia or diabetic ketoacidosis (DKA) have been previously reported with this drug.
We report an 18-year-old Caucasian woman with type 1 diabetes for the past 3 years who had a progressive increase in weight, reaching 89 kg, and a height of 164 cm (BMI 33 kg/m2). She was administered several weight-reducing regimens, but to no avail. One month before her hospitalization, she began taking, on her own, orlistat (120 mg three times per day) in addition to a low-calorie diet. This was accompanied by one to three watery bowel movements per day. She was progressively lethargic, and her insulin dose requirement increased from 86 to 98 U/day, in three preprandial injections of regular insulin with one evening dose of long-acting insulin. She had no other underlying illnesses and was not on any other medication. Her home blood glucose monitoring revealed progressive worsening of her diabetes control. On the day of presentation in the emergency room, she was complaining of severe lethargy, abdominal discomfort, nausea, and two episodes of vomiting. Laboratory data showed severe hyperglycemia (blood glucose 550 mg/dl), acidosis (pH 7.0), hyperosmolar state (Na 153 mEq/l, K 3.0 mEq/l, BUN 60 mg/dl, creatinine 1.8 mg/dl), severe ketosis (ketone bodies 40 mg/dl), and positive urinary ketones. She was afebrile (37.2°C), weighed 85 kg, had an HbA1c 12%, and was dehydrated (∼10% of her body weight). Orlistat was stopped, and the patient was started on intravenous hydration and insulin. The patient showed significant improvement over a period of 5 days. On discharge, she was back on her baseline insulin dosage of 82 U/day, and she was hemodynamically stable.
In this patient, orlistat, probably secondary to the watery stools, seemed to have progressively caused dehydration and a decrease in intravascular volume. Initially, this lead to insulin resistance and increased insulin requirements, followed by DKA. This is the first report of DKA precipitated by orlistat in a type 1 diabetic patient. We advise caution and close monitoring of patients with type 1 diabetes who are given orlistat for obesity management.
Address correspondence and reprint requests to Sami T. Azar, F.A.C.P., Department of Internal Medicine, Division of Endocrinology, American University Hospital, 850 3rd Ave., 18th floor, New York, NY 10022. E-mail: firstname.lastname@example.org.